Hi new and suffering on methotrexate help!

XantheD
XantheD Member Posts: 9
edited 10. Nov 2016, 05:19 in Say Hello Archive
Hello everyone. :autumn-sun:

I was diagnosed three months ago. I'm 46 now, the same age as my maternal grandmother when she was diagnosed.

I've been reading up on the site which has been very helpful. I was started on the triple therapy but reacted to two of the drugs, leaving me on methotrexate but it looks like this may have been the culprit. I'm on 15mg with the idea of building up to 20mg next week, however the day after I take it I start with severe stomach cramps and diarrhoea. This week it's worse than ever but I'm scared to call my local RA helpline as I've had to call every week so far as I've reacted to the medication and last time I called I got the distinct impression they thought I was being tiresome and should put up with all this.

Is this reaction to methotrexate normal, my new boss at work is threatening to put me on a disciplinary because I had to leave an interview to use the loo. :(

Comments

  • moderator
    moderator Moderator Posts: 4,086
    edited 30. Nov -1, 00:00
    Hi Xanthe,

    You poor soul having work getting on at you. They should be making every effort to accommodate your needs. Maybe keeping a diary of these things, along with how your condition is behaving at the time would be a good idea.

    You can ring the your local RA helpline - that's why they are there, but I would also suggest you ring the helpline here at
    Arthritis Care on 0808 8004050
    They are wonderful and very understanding

    I understand where you are at with heredity - my gram, my mum both had stomach cancer at 65, I've got a couple of years to go but it's in the back of your mind.

    Take care
    Yvonne x
    t120005.gif
  • XantheD
    XantheD Member Posts: 9
    edited 30. Nov -1, 00:00
    Thanks Yvonne x
  • moderator
    moderator Moderator Posts: 4,086
    edited 30. Nov -1, 00:00
    Hi Xanthe,
    sorry to hear that you're having such a time on methotrexate, he was a link to a list of possible side effects and sadly it does include diarrhoea. http://www.arthritisresearchuk.org/arthritis-information/drugs/methotrexate/possible-side-effects.aspx
    I think if your symptoms persist it is very important to contact your local hospital helpline, and it's a shame that they have been sounding negative towards you. The alternative would be to go and see your GP and ask them for some advice.

    As regards your issues at work we do have a large section on the website about working with arthritis which you might like to have a good read through, it seems rather harsh to threaten you with the disciplinary whilst you were feeling so unwell. As well as our website it might be worth speaking to the citizens advice bureau or your union, a if you have one.
    https://www.arthritiscare.org.uk/managing-arthritis/work
    Best Wishes
    Sharon
  • stickywicket
    stickywicket Member Posts: 26,271
    edited 30. Nov -1, 00:00
    Hi Xanthe.

    How's it going?

    I do understand the fear of being a nuisance and many people experience side effects at first which die down if they persist. BUT...

    ...if they started you on triple therapy they must bear some of the blame. It's true that the disease is best clobbered on the head asap but, if you begin three meds simultaneously, it must be impossible to work out which is causing the side effects.

    I'd say ring them again but don't worry about the nuisance factor. I hope you will soon be on an even keel.
    "The deeper sorrow carves into your being the more joy you can contain." Kahlil Gibran
  • XantheD
    XantheD Member Posts: 9
    edited 30. Nov -1, 00:00
    Hi everyone.

    So I called my local helpline (our hospital won't give out any rheumy contact numbers. They open a helpline for one hour per day that everyone has to try and ring in on. It can be permanently engaged.

    I go to through and explained the situation. The nurse said, ah it's you again, getting to be a bit of a regular aren't you :(

    I explained the situation, I said it wasn't just a bit of stomach pain it was on the floor stuff, like I'd burst an ulcer. I said I would be happy to consider injections and trying the sulfasalazine again as this was clearly not the cause.

    She said, yep sounds like the methotrexate but I don't think we need to go as drastic as injections. Instead of taking 5mg folic acid a week,take 5mg folic acid a day and keep on taking the tablets.

    Last week the symptoms just about went on the Friday before I took the dose on the Saturday. This week I've had no diminishing of the symptoms. My stomach is hugely bloated and I have severe stomach pains as though I've burst an ulcer.

    I could only get my practice nurse but she wasn't happy she sees no reason why I can't have the injections. I realise I've only taken four weeks of this drug but I'm not even on the dose I'm supposed to be on and these symptoms are completely debilitating and frightening.

    For the sake of my sanity and keeping my job I've decided to call the helpline again on Friday and say I'm sorry I can't bring myself to take another dose. I'm happy to look at injections but it if it means not taking anything until I'm seen again as a follow up in December then so be it. This seems a bit unfair given they've diagnosed me and it's not my fault I've reacted to everything. I see from this forum I'm not the only person to react to all of the triple therapy drugs.

    What makes it worse with my boss is that he has been given the NRAS booklet for employers and he knows reasonable adjustments were agreed prior to him taking over.

    Sorry for going on!
  • stickywicket
    stickywicket Member Posts: 26,271
    edited 30. Nov -1, 00:00
    You are clearly worried both about your health and your job and with good reason.

    It must be very difficult trying to contact your Rheumatology Helpline with such a tiny slot but I'm afraid this seems to be happening all over the country in efforts to save cash. I wouldn't be at all surprised if the two different attitudes to meth injections also stem from the cash thing. Your practice will not be funding it so thinks it a logical next step. Your rheumatology dept. will be funding it so probably wishes to explore simpler routes first.

    Upping the folic acid is a usual first port of call for those with meth side effects so it's a pity it hasn't helped you.

    As I said before, it's now considered best to get control as soon as possible but you know your own body and, if you think it best to wait until you see the rheumatologist again, a short delay probably won't make much difference.
    "The deeper sorrow carves into your being the more joy you can contain." Kahlil Gibran